Alert archive / Maryland / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 151, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 28, 2016, 6:42 PM EDT for 4 counties in Maryland. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2016, 6:42 PM EDT (22:42 UTC)
- Expired
- Jun 28, 2016, 7:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anne Arundel County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD
The radar
The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:52 PM EDT | TSTM WND DMG | 1 Wsw White Oak, MD | SEVERAL TREES DOWN AND POWER OUT IN WHITE OAK. |
| Jun 28, 6:57 PM EDT | TSTM WND DMG | Four Corners, MD | TREE DOWN IN YARD IN FOUR CORNERS SECTION OF SILVER SPRING. |
| Jun 28, 6:59 PM EDT | TSTM WND GST 61 | 1 Wnw Hillandale, MD | 53-KNOT WIND GUST MEASURED AT FRANCIS SCOTT KEY MIDDLE SCHOOL. |
| Jun 28, 7:01 PM EDT | TSTM WND DMG | 1 S College Park, MD | ROOF OF PARKING GARAGE DAMAGED BY HIGH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 4:09 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
885
WUUS51 KLWX 282242
SVRLWX
MDC003-027-031-033-282330-
/O.NEW.KLWX.SV.W.0151.160628T2242Z-160628T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
642 PM EDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND...
NORTHERN PRINCE GEORGES COUNTY IN CENTRAL MARYLAND...
SOUTHEASTERN HOWARD COUNTY IN CENTRAL MARYLAND...
SOUTHEASTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...
* UNTIL 730 PM EDT
* AT 642 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GLEN BURNIE TO FOREST GLEN...MOVING SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGING WINDS WILL CAUSE SOME TREES AND LARGE BRANCHES
TO FALL. THIS COULD INJURE THOSE OUTDOORS...AS WELL AS
DAMAGE HOMES AND VEHICLES. ROADWAYS MAY BECOME BLOCKED BY
DOWNED TREES. LOCALIZED POWER OUTAGES ARE POSSIBLE.
UNSECURED LIGHT OBJECTS MAY BECOME PROJECTILES.
* LOCATIONS IMPACTED INCLUDE...
BALTIMORE...BETHESDA...BOWIE...SEVERN...ANNAPOLIS...COLLEGE PARK...
CROFTON...GREENBELT...LANGLEY PARK...BELTSVILLE...ELKRIDGE...
RIVIERA BEACH...LARGO...BLADENSBURG...MAYO...NAVAL ACADEMY...UPPER
MARLBORO...SEVERN RIVER...SILLERY BAY AND FEDEX FIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS TO PROTECT YOURSELF FROM WIND AND LIGHTNING. TREES AROUND
YOU MAY BE DOWNED FROM DAMAGING WINDS...SO IF YOU ARE NEAR LARGE
TREES...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. DON'T DRIVE
UNDERNEATH TREES OR IN WOODED AREAS UNTIL THE THREAT HAS PASSED.
&&
LAT...LON 3901 7638 3900 7645 3898 7645 3898 7647
3896 7647 3894 7645 3891 7646 3887 7651
3881 7675 3900 7704 3899 7705 3903 7713
3923 7660 3921 7658 3920 7653 3917 7652
3916 7648 3907 7642 3905 7644
TIME...MOT...LOC 2242Z 341DEG 14KT 3917 7662 3902 7705
HAIL...1.00IN
WIND...60MPH
$$
LFR1 follow-up statement
187
WWUS51 KLWX 282321
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT TUE JUN 28 2016
MDC003-027-031-033-282331-
/O.EXP.KLWX.SV.W.0151.000000T0000Z-160628T2330Z/
ANNE ARUNDEL MD-PRINCE GEORGES MD-HOWARD MD-MONTGOMERY MD-
721 PM EDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR ANNE ARUNDEL...NORTHERN PRINCE
GEORGES...SOUTHEASTERN HOWARD AND SOUTHEASTERN MONTGOMERY COUNTIES
WILL EXPIRE AT 730 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHERN AND CENTRAL MARYLAND.
LAT...LON 3901 7638 3900 7645 3898 7645 3898 7647
3896 7647 3894 7645 3891 7646 3887 7651
3881 7675 3900 7704 3899 7705 3903 7713
3923 7660 3921 7658 3920 7653 3917 7652
3916 7648 3907 7642 3905 7644
TIME...MOT...LOC 2320Z 341DEG 14KT 3904 7657 3890 7699
$$
LFRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:00 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 28, 3:00 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 300 PM EDT Tue Jun 28 2016 .SYNOPSIS... A cold front will push through the area this evening and stall to the south by Wednesday morning. High pressure will build in the wake of the front. The next cold front crosses the area Saturday, stalling over the southern Mid-Atlantic Sunday and eventually pushing south Monday as high pressure builds in from the north. && .NEAR TERM /THROUGH TONIGHT/... Persistent cloud cover associated with surface trough/theta-e ridge is eroding from the west. A cold front is crossing the Appalachians, with convection firing out ahead of it. Southerly flow is only present in the low levels, and the best shortwave energy will be across PA, so expect decreasing coverage with southern extent. MLCAPE ahead of the line is around 1500 J/kg with bulk shear of 25-30 kt. The lingering cloud cover and weak mid- level lapse rates (in addition to the weak forcing) will be limiting factors to updraft development, but a moisture-rich environment exists east of the mountains, and some organized clusters may be able to form and present a gusty wind threat. The setup in addition to hi-res guidance suggests this is most likely east of the Blue Ridge and across the metros into southern MD late this afternoon into this evening. An axis of higher PWATs around 1.75 inches will be located across eastern areas. Combined with storm motions which could be around 20 kt or less, stronger/slow moving thunderstorm clusters could produce locally heavy rain and possible urban flooding in normally vulnerable areas. Isolated flash flooding cannot be ruled out, but am not expecting widespread issues given 1-hr FFG values are generally well above 2 inches outside of the urban areas. Will relegate this to an HWO mention given marginal threat. The showers and thunderstorms will likely be exiting the area around midnight, but could persist a little longer in southern MD. Some patchy fog could occur depending on how quickly drier air moves in, but did not feel confident enough to put it in the forecast. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The front should push far enough south on Wednesday and Wednesday night that dry weather will prevail across the forecast area, although there may be some clouds at times given mid-level troughing. Temperatures and humidity will be a notch lower. The boundary will return back north on Thursday and Thursday night as the high moves to the east. GFS continues to be the wettest model on Thursday, but there will be a return southerly flow, so will keep small POPs over southern parts of the CWA. Temperatures and humidity will creep back upward. && .LONG TERM /FRIDAY THROUGH TUESDAY/... An upper trough of low pressure and associated cold front at the surface will move across the region Friday and Friday night. The chance for showers and thunderstorms will accompany the front. The timing and placement of precipitation development is uncertain at this time, but given bulk shear around 30 kt, a few stronger storms could occur. Unsettled conditions could linger through much of the weekend as the associated surface cold front lingers just to our south. Additional showers and thunderstorms could develop along this front Saturday through Sunday night. The next storm system will develop along the front at the western end of the Ohio Valley Sunday night into Monday as the stalled front starts tracking northward as a warm front. The threat for showers and thunderstorms will be concentrated across central and southern Virginia by the end of the weekend. This shower and thunderstorm threat will then propagate north toward the Mason-Dixon line as the newly-formed storm system moves parallel to the Ohio Valley Monday through Tuesday. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Main concern for the late afternoon and evening hours will be thunderstorms along a cold front. Clusters of storms may organize by the time they reach the Balt/Wash metro, and have thus included a TSRA mention at these terminals. However, there could be gaps in between storms with little impact. Brief gusty winds and heavy rain will be possible. Wind shift to NW will occur late this evening. A cold front will cross tonight. Depending on how quickly drier air arrives, there could be some fog, but did not feel confident enough to put in the TAFs. VFR in high pressure Wednesday and Wednesday night. Front returns north Thursday and Thursday night, although the probability of precipitation is low. MVFR or IFR conditions possible at times Friday through the weekend with showers and thunderstorms. Winds southwest to west 5 to 10 knots Friday and Friday night. && .MARINE... S to SE flow until late this evening overnight when a cold front passes. There may be a brief window near frontal passage where winds could approach SCA levels. However, 15 kt or less expected outside thunderstorms, which will be crossing the waters this evening. SMWs are possible. Front pushes south Wednesday and returns north late this week, with a cold front being slow to push into the area this weekend. In general, sub-SCA conditions expected. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS NEAR TERM...ADS SHORT TERM...ADS LONG TERM...KLW AVIATION...ADS/KLW MARINE...ADS/KLW
Hazardous weather outlook, Jun 28, 5:20 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT TUE JUN 28 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-292130- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 520 PM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE GREATER BALTIMORE- WASHINGTON METRO AREA TO NORTH-CENTRAL VIRGINIA...AND SURROUNDING CHESAPEAKE BAY WATERS UNTIL 10 PM. THE MAIN THREAT IS DAMAGING WIND. LOCALIZED FLASH FLOODING IS POSSIBLE WITH THUNDERSTORMS THROUGH THIS EVENING...PARTICULARLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-292130- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 520 PM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTH-CENTRAL VIRGINIA PIEDMONT AND NORTH UNTIL 10 PM. THE MAIN THREAT IS DAMAGING WIND. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FARTHER SOUTH IN CENTRAL VIRGINIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JACKSON
In the hours before
Local storm report, Jun 28, 5:46 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 SSW GLEN ECHO 38.83N 78.23W
06/28/2016 WARREN VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF BUCK MOUNTAIN ROAD
AND BROWNTOWN ROAD.
&&
EVENT NUMBER LWX1604318
DHLocal storm report, Jun 28, 5:59 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG FREDERICK 39.43N 77.42W
06/28/2016 FREDERICK MD 911 CALL CENTER
TREE DOWN IN MYERSVILLE
&&
EVENT NUMBER LWX1604319
RCMLocal storm report, Jun 28, 6:09 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
609 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG NEW WINDSOR 39.54N 77.10W
06/28/2016 CARROLL MD 911 CALL CENTER
TREE DOWN IN NEW WINDSOR
&&
EVENT NUMBER LWX1604320
RCMLocal storm report, Jun 28, 6:24 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG 1 NE MANASSAS 38.76N 77.47W
06/28/2016 CITY OF MANASSAS VA TRAINED SPOTTER
2 TREES SNAPPED MANY LIMBS DOWN
&&
EVENT NUMBER LWX1604321
RCMLocal storm report, Jun 28, 6:26 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 1 NE MANASSAS 38.76N 77.47W
06/28/2016 CITY OF MANASSAS VA TRAINED SPOTTER
2 TREES SNAPPED MANY LIMBS DOWN
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1604321
RCMLocal storm report, Jun 28, 6:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
628 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG 1 SSE SIMPSONVILLE 39.17N 76.87W
06/28/2016 HOWARD MD PUBLIC
TREE DOWN IN YARD NEAR GORMAN PARK.
&&
EVENT NUMBER LWX1604322
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:41 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery | 49 min |
| Jun 28, 5:18 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Carroll, Howard, City of Baltimore | 42 min |
| Jun 28, 5:49 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 33 min |
| Jun 28, 5:55 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 50 min |
| Jun 28, 6:52 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 38 min |
| Jun 28, 7:04 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Montgomery, Prince George's | 24 min |
| Jun 28, 7:30 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 45 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.